Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 19, 2020, 5:07 AM CDT for 10 counties in North Dakota. It took effect at Apr 19, 2020, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2020, 5:07 AM CDT (10:07 UTC)
- In effect from
- Apr 19, 2020, 11:00 AM CDT
- Expired
- Apr 19, 2020, 8:17 PM CDT
- In force
- 9 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Burke County, ND, Divide County, ND, McHenry County, ND, Mountrail County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Ward County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 58 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WWUS83 KBIS 191007 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 507 AM CDT Sun Apr 19 2020 ...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE THIS MORNING THROUGH THIS EVENING... .Critical fire weather conditions are expected across northwest and north central North Dakota late this morning through this evening. Relative humidity as low as 20 percent, gusty west winds to 40 mph, and very dry vegetation will create dangerous burning conditions. A cold front moving into the region will also create a wind shift from west to northwest later this afternoon and early this evening. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-192215- /O.NEW.KBIS.FW.W.0001.200419T1600Z-200420T0300Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 507 AM CDT Sun Apr 19 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 10 PM CDT this evening. * WINDS...West 20 to 25 mph with gusts up to 40 mph. A wind shift from west to northwest is expected late this afternoon and early this evening. * RELATIVE HUMIDITY...As low as 20 percent. * AFFECTED AREA...Northwest and North Central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ Heinert
4 follow-up statements
064 WWUS83 KBIS 191430 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 930 AM CDT Sun Apr 19 2020 ...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE THIS MORNING THROUGH THIS EVENING... .Critical fire weather conditions are expected across northwest and north central North Dakota late this morning through this evening. Relative humidity as low as 20 percent, gusty west winds to 40 mph, and very dry vegetation will create dangerous burning conditions. A cold front moving into the region will also create a wind shift from west to northwest later this afternoon and early this evening. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-200230- /O.CON.KBIS.FW.W.0001.200419T1600Z-200420T0300Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 930 AM CDT Sun Apr 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... * WINDS...West 20 to 25 mph with gusts up to 40 mph. A wind shift from west to northwest is expected late this afternoon and early this evening. * RELATIVE HUMIDITY...As low as 22 percent. * AFFECTED AREA...Northwest and North Central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
661 WWUS83 KBIS 191747 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1247 PM CDT Sun Apr 19 2020 ...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE THIS MORNING THROUGH THIS EVENING... .Critical fire weather conditions are expected across northwest and north central North Dakota through early this evening. Relative humidity as low as 20 percent, gusty west winds to 40 mph, and very dry vegetation will create dangerous burning conditions. A cold front moving into the region will also create a wind shift from west to northwest later this afternoon and early this evening. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-200300- /O.CON.KBIS.FW.W.0001.000000T0000Z-200420T0300Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 1247 PM CDT Sun Apr 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... * WINDS...West 20 to 25 mph with gusts up to 40 mph. A gradual wind shift from west to northwest is expected early this evening. * RELATIVE HUMIDITY...As low as 22 percent. * AFFECTED AREA...Northwest and North Central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
790 WWUS83 KBIS 192052 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 352 PM CDT Sun Apr 19 2020 ...RED FLAG WARNING NORTHWEST AND NORTH CENTRAL NORTH DAKOTA LATE THIS MORNING THROUGH THIS EVENING... .Critical fire weather conditions are expected across northwest and north central North Dakota through early this evening. Relative humidity as low as 20 percent, gusty west winds to 40 mph, and very dry vegetation will create dangerous burning conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ001>005-009>013-200300- /O.CON.KBIS.FW.W.0001.000000T0000Z-200420T0300Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 352 PM CDT Sun Apr 19 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... * WINDS...West 20 to 25 mph with gusts up to 40 mph. A gradual wind shift from west to northwest is expected early this evening. * RELATIVE HUMIDITY...As low as 22 percent. * AFFECTED AREA...Northwest and North Central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$
770 WWUS83 KBIS 200117 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 817 PM CDT Sun Apr 19 2020 ...RED FLAG WARNING CANCELLED... .The Red Flag Warning has been cancelled. Winds will continue to diminish this evening and the relative humidity will rise. NDZ001>005-009>013-200230- /O.CAN.KBIS.FW.W.0001.000000T0000Z-200420T0300Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 817 PM CDT Sun Apr 19 2020 ...RED FLAG WARNING IS CANCELLED FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has cancelled the Red Flag Warning. Winds will continue to diminish this evening and the relative humidity will rise. $$ EDWARDS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 19, 4:30 AM CDT, 37 minutes earlier.
Area forecast discussion, Apr 19, 4:30 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 430 AM CDT Sun Apr 19 2020 .SHORT TERM...(Today and tonight) Issued at 338 AM CDT Sun Apr 19 2020 Forecast highlights in the short term period will be elevated wildland fire danger conditions today, especially across northwest and north central North Dakota. Currently, northwest flow aloft across the region with dry surface high pressure building across North Dakota. Temperatures across western and central North Dakota range from the upper teens to upper 20s. Expect temperatures to drop farther early this morning with sfc dewpoints on the dry side, in the mid teens to low 20s. High pressure slides south today with a sfc low developing into central Manitoba. This results in a clear sky and tightening pressure gradient triggering another breezy to windy day. As we warm today (50s) and mix out, BUFKIT analysis indicates the mixed layer extending upwards to 5-7K ft AGL mid to late afternoon, with 20-25kts right off the surface across northern areas and wind gust potential around 35kts. The wind profile is weaker the farther south you go (as is the duration of the stronger winds), 15 to maybe 20kts right off the sfc and upwards to 25kts of gust potential. Regarding boundary layer moisture, wind trajectories today will not be conducive to moisture advection and thus as we may recover some sfc moisture this morning, Td's will drop as we mix, well into the teens. I used a blend of RAP/HRRR for this, also blended with a min of GFE models. Southern ND: winds will be weaker, sustained at around 20mph on average, although both the RAP/HRRR show min RH values the lowest in the state across the south central in the upper teens. We are not projected to see a mix out day as we saw last Friday, so think this is reasonable. This results in near critical fire weather conditions based on our local criteria. Northern ND: winds will be much stronger, sustained at 25-30mph and wind gust potential as high as 40 mph. Models bottom out with min RH at around 20 percent, but with this stronger mixing and lack of moisture advection, we feel this may be underplayed. Another factor that causes concern is the lack of any precipitation across northwest ND the past 30 days, being we are in a D0 drought in the northwest, and an expected wind shift from west to northwest late this afternoon/early eve across my northern two tier counties, as a cold front drops into northern ND. Given the above reasoning, we opted to issue a Red Flag Warning along to north of US highway 2 from late this morning through 03Z this evening, the later expiration time to capture the wind shift and the stronger period of northwest winds. .LONG TERM...(Monday through Saturday) Issued at 338 AM CDT Sun Apr 19 2020 Cold front pushes southeast across the area early Monday, followed by an embedded wave moving southeast across eastern North Dakota. This feature will bring a mix of rain and snow to mainly the eastern third of the state, with some light snow accumulations possible in the Turtle Mountains Monday morning. Another windy day in store for Monday with a strong pressure gradient in place across the Dakotas and with a favorable unidirectional wind profile with 30-40kts within the mixed layer and 50kts at around 700mb or 9-10K ft aloft. Wind headlines (advisory) will likely be needed. We remain in a northwest flow pattern Tuesday/Wed though it weakens and we will benefit from strong WAA as a broad ridge develops across the western CONUS allowing mild Pacific air into the Northern Plains. Sill expecting daytime highs in the 60s to low 70s Tue/Wed along with mainly dry conditions. Slightly cooler with increasing chances for precipitation through the remainder of the week as a series of embedded S/WV's move across our region. Some thunderstorms may be in the offing late in the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 133 AM CDT Sun Apr 19 2020 VFR conditions expected through the 06Z TAF period. Gusty westerly winds will develop across the region for Sunday, strongest across the north where wind gusts will near 30-35Kts mid to late Sunday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 10 PM CDT this evening for NDZ001>005-009>013. && SHORT TERM...NH LONG TERM...NH AVIATION...NH
Hazardous weather outlook, Apr 19, 1:38 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 138 AM CDT Sun Apr 19 2020 NDZ001>005-009>013-017>023-025-031>037-200645- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman- 138 AM CDT Sun Apr 19 2020 /1238 AM MDT Sun Apr 19 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Near critical fire weather conditions are possible Sunday afternoon and early Sunday evening along and north of Interstate 94. Surface winds of 15 to 25 mph, gusting to near 35 mph, are expected (strongest winds across the north) along with minimum relative humidities as low as 20-25 percent in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040>048-050-051-200645- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 138 AM CDT Sun Apr 19 2020 /1238 AM MDT Sun Apr 19 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.